White Rose University Consortium logo
University of Leeds logo University of Sheffield logo York University logo

Stochastic von Bertalanffy models, with applications to fish recruitment

Lv, Q. and Pitchford, J.W. (2007) Stochastic von Bertalanffy models, with applications to fish recruitment. Journal of Theoretical Biology, 244 (4). pp. 640-655. ISSN 0022-5193

Full text not available from this repository.

Abstract

We consider three individual-based models describing growth in stochastic environments. Stochastic differential equations (SDEs) with identical von Bertalanffy deterministic parts are formulated, with a stochastic term which decreases, remains constant, or increases with organism size, respectively. Probability density functions for hitting times are evaluated in the context of fish growth and mortality. Solving the hitting time problem analytically or numerically shows that stochasticity can have a large positive impact on fish recruitment probability. It is also demonstrated that the observed mean growth rate of surviving individuals always exceeds the mean population growth rate, which itself exceeds the growth rate of the equivalent deterministic model. The consequences of these results in more general biological situations are discussed.

Item Type: Article
Institution: The University of York
Academic Units: The University of York > Biology (York)
Depositing User: York RAE Import
Date Deposited: 02 Apr 2009 14:34
Last Modified: 02 Apr 2009 14:34
Published Version: http://dx.doi.org/10.1016/j.jtbi.2006.09.009
Status: Published
Publisher: Elsevier Science B.V.
Refereed: Yes
Identification Number: 10.1016/j.jtbi.2006.09.009
URI: http://eprints.whiterose.ac.uk/id/eprint/6935

Actions (repository staff only: login required)